Flexeril and Bipolar disorder--OK or no?

Discussion in 'Fibromyalgia Main Forum' started by SleepySmurf, Jan 25, 2006.

  1. SleepySmurf

    SleepySmurf New Member

    I was finally diagnosed a month ago with Fibromyalgia.

    I also was diagnosed some time ago with Manic Depression, Bipolar disoder type II/Borderline type I. I stopped taking Lithium two years ago and have been just fine. No relapses.

    My rheumatologist put me on Flexeril (cyclobenzaprine) one month ago. I take 10mg at night.

    Within a week I felt all the symptoms of the Fibromyalgia disappear and I felt a tremendous surge in energy! I honestly feel a tiny bit hypomanic, and I honestly like it.

    Now, Manic Depressives cannot have tricyclic antidepressants, generally speaking, and cyclobenzaprine (Flexeril) is chemically similar to them. My Rheumy was going to put me on Cymbalta, too, but decided not to after researching it. Manic depressives can't have Cymbalta.

    I've poured over drug abstracts and some of the Bipolar disorder websites to see if there is a contraindication with Manic depression and Flexeril. Haven't found any.

    See, I said a prayer two years ago and felt I was healed of my Bipolar disorder. I went off Lithum cold turkey and had no ill effects. Also have had no relapses of Manic depression.

    I feel GOOD on Flexeril---almost so good it worries me. It seems like my reaction to it is somewhat out of proportion to the amount I'm taking. I started a painting, get my housework done ahead of schedule, have gotten caught up on my business paperwork, and have a huge amount of sudden idle time on my hands. I'm happy with it. But I do worry that it might lead to a manic attack.

    I'm watching myself carefully for Manias. I have told my close friends to also watch for symptoms: pressured speech, strange and grandiose ideas, irrational anger, anxiety, any unusual behavior. My friends say I'm acting normal, so far. In fact, they say I act like my "old self," before my last fibro flare-up that started six months ago.

    Anyone know anymore info on this?

    Because Flexeril is chemically related to the tricyclic antidepressants, does it also have antidepressant qualities that might be a danger to someone with a history of Manic Depresson?

  2. SleepySmurf

    SleepySmurf New Member

    I take the Flexeril at night. It made me feel sleepy for the first week.

    Now, it doesn't have sleepiness as a side-effect. It has just taken away the Fibro pain, and with the pain gone, I feel so refreshed!

    My Rheumy knows about the Bipolar disorder. I've not seen a psychiatrist for a long time and don't wish to.

    I'll just have to watch and see. I have an appt with my Rheumy on March 1, or thereabouts.

    And if I go into a Mania, I'll probably know before then. HA!

  3. Zaiyne

    Zaiyne New Member

    I take flexeril at times my pain is to much to stand. Then with the pain gone I feel wonderful and get stuff done. I think that is all there is to it... feeling better and being able to get things done. As long as you are keeping tabs and watching for the mania I don't see a problem with it. Just to be on the safe side I agree in talking to your doc about it.
    I have Bipolar I
  4. Sue50

    Sue50 New Member

    and take cymbalta and flexeril, and the bipolar symptoms are better than they ever have been
  5. Roseecoop

    Roseecoop New Member

    I also have Bipolar II and take Flexeril. I have been on it for years now and have never had any kind of problems with it whatsoever. In fact out of all the muscle relaxers I tried, Flexeril has been the only one that worked. All the others I took made me feel tired out and gave me a major drugged up feeling. Flexeril does not do that.
  6. rachel432

    rachel432 New Member

    i also was diagnosed bipolar several years ago. i have taken flexeril on and off over the last two years without it triggering any manic episodes. but i have had the experience that whenever i take something that makes the pain go away i'm more awake and i get a lot of things done but it only lasts until the pain returns. (currently robaxin is working for me) i think the reason it feels like a burst of energy is that when i get any pain relief my body just feels normal and i can do the activities tht i used to do. just keep communicating with the people close to you so that you will know if trouble is coming.
    i'm glad you found something that works for you!
    rachel